North Dakota, 2014

Hail and Damaging Winds in North Dakota, July 5, 2014

July 5, 2014 · NWS BIS · 18 events in 5 counties and zones

Severe Thunderstorm Watch number 393 was in effect during this event. A very warm and humid environment led to Mean Layer CAPE values greater than 4000 Joules/Kilogram across the watch area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$1.2 million
Crop damage
$285,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 393 was in effect during this event.

A very warm and humid environment led to Mean Layer CAPE values greater than 4000 Joules/Kilogram across the watch area. Isolated thunderstorms developed along a surface trough axis, and became severe as a mid level short wave provided modest forcing for ascent and an increase in bulk wind shear. Most of the severe weather reports were associated with one long lasting severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 3:42 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 5, 3:42 PM MST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SAT JUL 5 2014

.UPDATE...
ISSUED AT 534 PM CDT SAT JUL 5 2014

AS OF 2335 UTC...TWO CELLS NEAR SUPERCELL ORGANIZATION HAVE
FORMED ACROSS FAR NORTHWEST SOUTH DAKOTA AND SOUTHWEST NORTH
DAKOTA. THIS AREA IS BEING MONITORED FOR A POTENTIAL SEVERE
THUNDERSTORM WATCH PER SPC MCD #1277. FOLLOWING THE 20/21 UTC
RAP/HRRR...HAVE FOCUSED THE HIGHEST POPS ALONG AND SOUTH OF THE
I-94 CORRIDOR...WITH THEIR CURRENT HANDLING OF CONVECTION NORTH OF
THE INTERSTATE A BIT OVERDONE WITH THEIR LATEST ITERATIONS. GIVEN
HIGH LCLS AND FREEZING LEVELS...DAMAGING WINDS WILL BE THE PRIMARY
THREAT...WITH HAIL GROWTH AND TORNADO POTENTIAL LIMITED BY THE
WARM ENVIRONMENT AND HIGH STORM BASES.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)

ISSUED AT 318 PM CDT SAT JUL 5 2014

MODERATELY UNSTABLE ACROSS THE REGION THIS AFTERNOON WITH STRONG
MID LEVEL LAPSE RATES EXTENDING INTO SOUTH CENTRAL NORTH DAKOTA.
STILL HAVE SOME CONVECTIVE INHIBITION TO OVERCOME. SHORTWAVE
TROUGH MOVING THROUGH MONTANA THIS AFTERNOON SHOULD EVENTUALLY
PROVIDE LIFT ACROSS THE REGION AND A FRONTAL BOUNDARY LYING
ACROSS CENTRAL NORTH DAKOTA SHOULD PROVIDE THE FOCUS FOR
THUNDERSTORMS THIS EVENING. NAM BUFKIT SOUNDINGS SHOW THERE IS A
NARROW WINDOW FOR CONVECTION ACROSS THE WEST BEFORE THE CAPE
VANISHES AND THE FOCUS WILL SHIFT TO THE CENTRAL AND EAST THIS
EVENING AND OVERNIGHT. WILL MENTION POSSIBILITY OF STRONG WIND AND
LARGE HAIL IN THE FORECAST THIS EVENING AND EARLY MORNING.
LIFTING CONDENSATION LEVELS ARE RELATIVELY HIGH SO TORNADO
THREAT NOT VERY LARGE. ON SUNDAY COOLER NORTHWEST FLOW/LOW LEVEL
COOLING WILL LIMIT THE CONVECTIVE POTENTIAL. HOWEVER DID ADD A
SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AFTERNOON NORTHWEST WHERE
JET STREAM ENERGY MIGHT SUPPORT SOME WEAK CONVECTION.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)

ISSUED AT 318 PM CDT SAT JUL 5 2014

FORECAST HIGHLIGHTS IN THE LONG TERM WILL BE PERIODIC
SHOWER/THUNDERSTORM CHANCES SUNDAY NIGHT THROUGH SATURDAY...ALONG
WITH A COOL PERIOD FOLLOWED BY ANOTHER WARM UP.

OUR ABOVE NORMAL TEMPERATURES COME TO AN END AS UPPER LEVEL FLOW
TURNS NORTHWEST. HIGHS WILL GENERALLY RANGE FROM THE MID TO UPPER
70S NORTH TO LOWER 80S SOUTH THROUGH TUESDAY. UPPER LEVEL RIDGING
THEN BUILDS OVER THE AREA MID TO LATE WEEK BRINGING TEMPERATURES
BACK ABOVE NORMAL.

OUR NORTHWEST FLOW WILL CONTINUE TO BRING A SERIES OF UPPER
IMPULSES THROUGH THE NORTHERN PLAINS...KEEPING DAILY THUNDERSTORM
CHANCES IN THE FORECAST...ALTHOUGH ALSO WITH A FEW DRY PERIODS.
WILL SEE A LEAD IMPULSE PUSH THROUGH THE NORTHERN PLAINS SUNDAY
NIGHT...FOLLOWED BY A MORE SIGNIFICANT WAVE DROPPING THROUGH THE
LOCAL AREA MONDAY/MONDAY EVENING. THE ECMWF STILL SHOWS A STRONGER
WAVE AND A LITTLE FARTHER WEST THAN THE GFS/GEM...BRINGING SHOWERS
AND THUNDERSTORMS TO THE ENTIRE FORECAST AREA. THE GFS/GEM KEEP
PRECIPITATING CONFINED TO MAINLY EASTERN PORTIONS OF CENTRAL NORTH
DAKOTA INTO EASTERN NORTH DAKOTA. A BLENDED SOLUTION KEEPS A
SLIGHT CHANCE IN THE WEST WITH CHANCE POPS EAST.

THE ECMWF THEN BRINGS ANOTHER STRONGER SHORTWAVE TROUGH INTO THE
AREA ON FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS...THEN
COOLS THINGS DOWN AS WE HEAD INTO NEXT WEEKEND. THE GFS KEEPS MOST
OF THE ENERGY WITH THIS SYSTEM WELL NORTH OF THE LOCAL AREA...BUT
A SURFACE TROUGH EXTENDING SOUTH FROM CANADA WILL PROVIDE A FOCUS
MECHANISM FOR POSSIBLE THUNDERSTORMS BOTH FRIDAY AND
SATURDAY..WITH MUCH WARMER TEMPERATURES OVER THE AREA AS WE HEAD
THROUGH NEXT WEEKEND. BOTH MODELS HAVE BEEN INCONSISTENT DURING
THIS TIME FRAME SO WE'LL HAVE TO WAIT TO SEE HOW THINGS PLAY OUT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 534 PM CDT SAT JUL 5 2014

THUNDERSTORM COVERAGE WILL SLOWLY INCREASE THROUGH THE EVENING
ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE TAF FORECASTS FOR
TIMING AND THREAT DETAILS.

&&

.HYDROLOGY...

ISSUED AT 318 PM CDT SAT JUL 5 2014

THE SIGNIFICANT AMOUNT OF RUNOFF GENERATED BY RECENT HEAVY
RAINFALL HAS CREATED A SUBSTANTIAL INCREASE IN STORAGE AT BOTH
ALAMEDA DAM AND LAKE DARLING. RELEASES FROM ALAMEDA DAM AND LAKE
DARLING DAMS WILL CAUSE MINOR TO MODERATE FLOODING ON THE SOURIS
RIVER DOWNSTREAM OF LAKE DARLING THROUGH EARLY NEXT WEEK.
BACKWATER FROM CANADA WILL CAUSE WESTHOPE TO REMAIN IN MAJOR
FLOOD THROUGH EARLY NEXT WEEK THEN FALL SLOWLY BACK TO MODERATE
BY MID TO LAKE WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...WAA
LONG TERM...NH
AVIATION...AYD
HYDROLOGY...WAA
Hazardous weather outlook, Jul 5, 3:33 PM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT SAT JUL 5 2014

NDZ002>004-010>012-062245-
BURKE-RENVILLE-BOTTINEAU-MOUNTRAIL-WARD-MCHENRY-
533 PM CDT SAT JUL 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

AN OVERLAND FLOOD WARNING REMAINS IN EFFECT OVER PORTIONS OF
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA.

A FLOOD ADVISORY IS IN EFFECT FOR THE LAKE METIGOSHE AREA THROUGH
SATURDAY. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MANY PARTS OF
THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY NIGHT AND MONDAY...AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ005-013-018>023-025-033>037-041-042-044>048-050-051-062245-
ROLETTE-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
533 PM CDT SAT JUL 5 2014 /433 PM MDT SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. A FEW STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY NIGHT AND MONDAY...AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-009-017-031-032-040-043-062245-
DIVIDE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
533 PM CDT SAT JUL 5 2014 /433 PM MDT SAT JUL 5 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

CHANCES FOR THUNDERSTORMS CONTINUE SUNDAY NIGHT AND MONDAY...AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

The radar

The Bismarck radar (KBIS), 114 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Hettinger

When
July 5, 4:28 PM MST to 4:34 PM MST
Where
Hettinger County, 12.67 mi NNE of Mott
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.550, -102.220

Thunderstorm Wind, Hettinger

When
July 5, 4:30 PM MST to 4:36 PM MST
Where
Hettinger County, 0.84 mi SW of Mott
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.370, -102.330

No damage was reported.

Hail, Grant

When
July 5, 4:55 PM MST to 5:10 PM MST
Where
Grant County, 14.2 mi NNW of Elgin to 16.33 mi NNE of Elgin Muni Arpt
Measured
3.25 in hail
Injuries
3 direct, 0 indirect
Property damage
$750,000
Crop damage
$200,000
Reported by
Law Enforcement
Coordinates
46.583, -101.985

There were numerous reports of golf ball to over baseball size hail across the Lake Tschida and Heart Butte Dam area resulting in significant damage to vehicles, campers, and trailer homes in the recreational area. In addition three people received non-life threatening head injuries from the hail. They were treated at the scene.

Hail, Morton

When
July 5, 6:45 PM CST to 6:50 PM CST
Where
Morton County, 11.07 mi S of Judson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.670, -101.260

Hail, Morton

When
July 5, 7:17 PM CST to 7:22 PM CST
Where
Morton County, 7.07 mi WNW of Huff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.670, -100.780

Strong thunderstorm winds accompanied the large hail.

Thunderstorm Wind, Morton

When
July 5, 7:17 PM CST to 7:22 PM CST
Where
Morton County, 7.07 mi WNW of Huff
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Crop damage
$35,000
Reported by
Trained Spotter
Coordinates
46.670, -100.780

Large hail accompanied the strong thunderstorm winds with damage to structures and crops.

Thunderstorm Wind, Morton

When
July 5, 7:27 PM CST to 7:32 PM CST
Where
Morton County, 7.07 mi WNW of Huff
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
46.670, -100.780

Strong thunderstorm winds resulted in a barn roof being blown off and carried 200 yards.

Hail, Morton

When
July 5, 7:27 PM CST to 7:33 PM CST
Where
Morton County, 6.17 mi W of Huff
Measured
1.5 in hail
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
46.620, -100.780

Strong thunderstorm winds accompanied the large hail and broke windows and damaged vehicles and equipment.

Thunderstorm Wind, Morton

When
July 5, 7:27 PM CST to 7:33 PM CST
Where
Morton County, 6.17 mi W of Huff
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.620, -100.780

Large hail accompanied the strong thunderstorm winds.

Hail, Burleigh

When
July 5, 7:30 PM CST to 7:40 PM CST
Where
Burleigh County, 7.72 mi S of (Bis)bismarck Muni A to 7.8 mi SE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.669, -100.728

Quarter size hail accompanied strong thunderstorm winds.

Thunderstorm Wind, Burleigh

When
July 5, 7:30 PM CST to 7:40 PM CST
Where
Burleigh County, 7.8 mi S of (Bis)bismarck Muni A to 7.69 mi SSE of (Bis)bismarck Muni A
Measured
65 kt (75 mph) estimated gust
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
46.668, -100.726

Severe thunderstorm winds estimated at 75 miles per hour resulted in extensive damage across the Kimball Bottoms Recreation Area south of Bismarck. Several large cottonwood trees were snapped. Four vehicles where heavily damaged when the trees fell on them, and one camper trailer was crushed. No injuries occurred.

Hail, Burleigh

When
July 5, 7:50 PM CST to 7:57 PM CST
Where
Burleigh County, 6.32 mi WSW of Moffit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.660, -100.410

Strong winds accompanied the large hail.

Thunderstorm Wind, Burleigh

When
July 5, 7:50 PM CST to 7:55 PM CST
Where
Burleigh County, 6.32 mi WSW of Moffit
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.660, -100.410

Tree limbs were blown down due to the high winds.

Thunderstorm Wind, Burleigh

When
July 5, 7:50 PM CST to 7:59 PM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

Hail, Kidder

When
July 5, 8:22 PM CST to 8:27 PM CST
Where
Kidder County, 11.31 mi SSE of Steele
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.690, -99.850

Hail, Kidder

When
July 5, 8:32 PM CST to 8:42 PM CST
Where
Kidder County, 11.75 mi S of Tappen
Measured
1.5 in hail
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
46.700, -99.620

There was hail damage to roofs and vehicles.

Thunderstorm Wind, Kidder

When
July 5, 8:32 PM CST to 8:42 PM CST
Where
Kidder County, 11.75 mi S of Tappen
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
46.700, -99.620

Many small tree limbs were blown down due to the strong winds.

Hail, Kidder

When
July 5, 9:20 PM CST to 9:25 PM CST
Where
Kidder County, 6.22 mi S of Pettibone
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.030, -99.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535708, 535710, 535718, 535726, 535727, 535729, 535733, 535734, 535736, 535743, 535746, 535752, 535754, 535758, 535760, 535761, 535763, 535764.